Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 305, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 24, 2007, 9:27 AM EDT for Franklin County, Granville County, Wake County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 24, 2007, 9:27 AM EDT (13:27 UTC)
- Expired
- Oct 24, 2007, 9:49 AM EDT
- In force
- 22 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Franklin County, NC, Granville County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 35 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 241327 SVRRAH NCC069-077-183-241400- /O.NEW.KRAH.SV.W.0305.071024T1327Z-071024T1400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 927 AM EDT WED OCT 24 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA WEST CENTRAL FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA SOUTHEASTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1000 AM EDT * AT 926 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RALEIGH...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... NEW HOPE... FALLS LAKE... WAKE FOREST...ROLESVILLE... YOUNGSVILLE...PURNELL... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3617 7855 3606 7831 3568 7867 3579 7884 TIME...MOT...LOC 1327Z 216DEG 33KT 3579 7870 $$ WSS
1 follow-up statement
000 WWUS52 KRAH 241349 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 948 AM EDT WED OCT 24 2007 NCC069-077-183-241358- /O.CAN.KRAH.SV.W.0305.000000T0000Z-071024T1400Z/ WAKE NC-FRANKLIN NC-GRANVILLE NC- 948 AM EDT WED OCT 24 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANVILLE...WEST CENTRAL FRANKLIN AND NORTHERN WAKE COUNTIES IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER TORRENTIAL DOWNPOURS AND WIND GUSTS NEAR 35 MPH CAN BE EXPECTED AS THE STORM MOVES THROUGH WAKE FOREST...ROLESVILLE AND FRANKLINTON. LAT...LON 3617 7855 3606 7831 3568 7867 3579 7884 TIME...MOT...LOC 1348Z 211DEG 32KT 3596 7856 $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 7:25 AM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Oct 24, 7:25 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 725 AM EDT WED OCT 24 2007 .SYNOPSIS...HIGH PRESSURE OVER THE ATLANTIC AND LOW PRESSURE OVER THE GULF STATES WILL CHANNEL A FLOW OF WARM MOIST AIR FROM THE SOUTH INTO CENTRAL NORTH CAROLINA TODAY AND TONIGHT. A COLD FRONT WILL PUSH SOUTH INTO THE AREA EARLY THURSDAY AND REMAIN NEARLY STATIONARY THROUGH FRIDAY. ANOTHER COLD FRONT WILL DRIFT SLOWLY EASTWARD ACROSS THE AREA ON SATURDAY. && .NEAR TERM /THROUGH TODAY/... ALTHOUGH SHOWERS ARE RATHER SPARSE UPSTREAM AT 06Z THIS MORNING AND SOME RIDGING REMAINS EVIDENT IN THE STREAMLINES ALOFT...MODELS SHOW THE AIRMASS DESTABILIZING AND UNDERGOING DEEP MOIST ADVECTION FROM THE SOUTH AFTER 12Z. PRECIPITABLE WATER APPROACHES 2 INCHES THIS AFTERNOON. THIS FAVORS THE DEVELOPMENT OF WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS OVER THE AREA WITH POPS INCREASING TO CATEGORICAL LEVELS FOR THIS AFTERNOON. QPF WILL VARY AS WITH MOST CASES WITH DEEP CONVECTION...BUT BASIN AVERAGES RANGING FROM AROUND ONE-THIRD INCH IN THE COASTAL PLAIN TO NEARLY AN INCH IN THE WEST ARE LIKELY. TEMPERATURES SHOULD REMAIN WELL ABOVE NORMAL BUT CLOUDINESS WILL CAP HIGHS IN THE LOWER 80S EAST AND MID TO UPPER 70S WEST. WIND GUSTS OF AROUND 25 MPH ARE LIKELY MAINLY EAST DURING THE DAY. -RFG && .SHORT TERM /TONIGHT THROUGH FRIDAY/... WITH THE ARRIVAL OF A COLD FRONT FROM THE NORTH...THE SHALLOW COOL AIRMASS OVER INTERIOR NC BY THU SHOULD SERVE AS A LAUNCHING PAD FOR PERSISTENT MOIST AND CONDITIONALLY UNSTABLE AIR FROM THE SOUTH AND SOUTHEAST FOR THE NEXT TWO DAYS. LARGE SCALE ISENTROPIC LIFT AND SATURATION IS MOST EVIDENT AT THE 295K THETA LEVEL IN ALL THE OPERATIONAL MODELS OVER CENTRAL NC DURING THE PERIOD. MODEL EVENT TOTAL QPFS ARE IN THE 3 TO 4 INCH RANGE. WE WILL BE IN THE MORE CONSERVATIVE 2 TO 3 INCH RANGE GIVEN UNCERTAINTY OF WHERE THE GREATEST CONFLUENCE OF THE LOW LEVEL FLOW AND PLACEMENT OF THE ELEVATED DEEP CONVECTION WILL OCCUR. POPS WILL REMAIN IN THE LIKELY CATEGORY OR BETTER. TEMPERATURES WILL LOWER AND DIURNAL EXTREMES NARROW WITH THE SHALLOW SURFACE BASED COOL AIR AND WIDESPREAD CLOUDINESS AND PRECIPITATION. WE LOOK FOR HIGHS MAINLY 60S TO LOWER 70S AND LOWS MAINLY UPPER 5OS TO MID 60S. -RFG && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS FAVOR NE MOVEMENT OF THE CUTOFF LOW UP THE OHIO VALLEY FRI NIGHT AND DAMPENING TO AN OPEN WAVE TO OUR NORTH SAT. THIS BRINGS A COLD FRONT SLOWLY ACROSS OUR AREA AND OFF THE COAST SAT EVENING. CHANCES OF RAIN FROM SCATTERED SHOWERS SHOULD REMAIN HIGH THROUGH SAT THEN TAPER OFF SAT NIGHT AND EARLY SUN PENDING ANY TRAILING SHORTWAVES IN THE BROAD LONG WAVE TROUGH OVER THE MIDDLE EASTERN U.S. TEMPERATURES WILL SHOW A GRADUAL LOWERING DURING THE WEEKEND. A BROAD AREA OF SURFACE HIGH PRESSURE EXTENDS FROM NEW ENGLAND TO THE SOUTHERN MS VALLEY FOR MON AND TUE WITH BROAD LOW PRESSURE FLORIDA AND THE NW CARIBBEAN. THIS KEEPS US IN A PERSISTENT NE FLOW OVER CENTRAL NC WITH NEAR OR BELOW NORMAL TEMPERATURES. CONDITIONS ARE APT TO REMAIN DRY...BUT HINTS OF A SOUTHERN STREAM WAVE MAY INDUCE CLOUDINESS AND POSSIBLY TROUGHING OR LOW PRESSURE DEVELOPMENT ALONG THE COAST LATE OR BEYOND TUE. -RFG && .AVIATION /11Z WEDNESDAY THROUGH SUNDAY/... CONVECTION IS ALREADY BEGINNING TO SPREAD INTO THE SOUTHERN PIEDMONT AND SANDHILLS THIS MORNING. COVERAGE WILL CONTINUE TO INCREASE ACROSS CENTRAL NC THROUGHOUT THE DAY AS A COLD FRONT APPROACHES FROM THE NORTH AND IT INTERACTS WITH A STRONG SOUTHERLY WIND FLOW AND COPIOUS AMOUNTS OF MOISTURE. IFR CONDITIONS WILL OCCUR WITH THE HEAVIER CONVECTION...BUT TIMING OF SUCH CONDITIONS IS DIFFICULT TO PINPOINT. THEREFORE...THE TAF PACKAGE REFLECTS PREDOMINATE MVFR CEILINGS WITH OCCASIONAL IFR CONDITIONS IN ASSOCIATION WITH SHOWERS AND THUNDERSTORMS. KEEP IN MIND THAT CEILINGS COULD VARY CONSIDERABLY AS THE DAY PROGRESSES. ANY MIXING THAT CAN OCCUR TODAY...MOST LIKELY OVER THE COASTAL PLAIN...WILL AID IN THE TRANSPORT OF HIGHER WINDS IN THE LOW LEVELS DOWN TO THE SFC. THEREFORE...OCCASIONAL GUSTS OF UP TO 20 KT POSSIBLE...ESPECIALLY AT FAY/RWI. A BACKDOOR COLD FRONT WILL PUSH INTO THE REGION LATE TONIGHT. BEHIND THIS FRONT...WIDESPREAD RAIN WILL BECOME LIKELY WITH CEILINGS DROPPING TO IFR EVERYWHERE BY 12Z THU AS A COLD AIR DAMMING EVENT BECOMES ESTABLISHED. IFR CEILINGS LOOK TO PERSIST INTO FRIDAY. BY FRIDAY INTO SATURDAY...ANOTHER COLD FRONT WILL APPROACH FROM THE WEST...BRINGING YET ANOTHER HIGH LIKELIHOOD FOR RAIN AND POTENTIAL IFR CONDITIONS. -JFB && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RFG NEAR TERM...RFG SHORT TERM...RFG LONG TERM...RFG AVIATION...JFB
Hazardous weather outlook, Oct 24, 3:57 AM EDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 357 AM EDT WED OCT 24 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-250800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 357 AM EDT WED OCT 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. GUSTY WINDS TO NEAR 30 MPH AND LOCALIZED HEAVY RAIN WITH THE POTENTIAL FOR HIGHWAY AND URBAN DRAINAGE FLOODING ARE POSSIBLE WITH BANDS OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY. OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RFG
In the hours before
Special weather statement, Oct 24, 5:56 AM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 556 AM EDT WED OCT 24 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-241600- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 556 AM EDT WED OCT 24 2007 ...SIGNIFICANT RAINFALL IS LIKELY ACROSS CENTRAL NORTH CAROLINA THE NEXT FEW DAYS... CENTRAL NORTH CAROLINA IS LIKELY TO RECEIVE ITS FIRST SIGNIFICANT WIDESPREAD RAINFALL SINCE SEPTEMBER 14TH...AND QUITE POSSIBLY THE GREATEST EVENT TOTAL AMOUNT OF RAINFALL IN SEVERAL MONTHS. TODAY THROUGH SATURDAY...THE WEATHER IS EXPECTED TO REMAIN UNSETTLED WITH CONSIDERABLE CLOUDINESS...NUMEROUS SHOWERS...SCATTERED THUNDERSTORMS...AND PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES. FOR THE FOUR DAY PERIOD...AVERAGE RAINFALL AMOUNTS OF TWO INCHES ARE LIKELY. LOCALIZED HEAVIER AMOUNTS ARE POSSIBLE. THE CAUSE OF ALL THIS WET WEATHER IS A SURGE OF WARM MOIST AIR FLOWING NORTH FROM THE EASTERN GULF OF MEXICO AND OFF THE SUBTROPICAL ATLANTIC INTO THE CAROLINAS BETWEEN DEEP LOW PRESSURE OVER THE GULF STATES AND HIGH PRESSURE OFF THE EAST COAST. THIS CHANNEL OF MOIST AIR IS EXPECTED TO COLLIDE WITH A COLD FRONT SLIPPING SOUTH FROM THE OHIO VALLEY BY THURSDAY AND REMAINING STATIONARY OVER THE AREA THROUGH FRIDAY. ANOTHER COLD FRONT IS EXPECTED TO PUSH INTO THE AREA FROM THE WEST ON SATURDAY. BECAUSE MAIN STEM RIVERS AND MAJOR STREAM CHANNELS ARE EXCEPTIONALLY LOW OR NEARLY DEPLETED BY THE DROUGHT...FLOODING IS NOT EXPECTED AT THIS TIME. HOWEVER...WITH BANDS OF HEAVY SHOWERS AND THUNDERSTORMS...RAINFALL RATES EXCEEDING ONE INCH PER HOUR ARE POSSIBLE. THIS SUDDEN DELUGE MAY CAUSE LOCALIZED FLOODING OF HIGHWAYS AND URBAN DRAINAGES. INITIAL RAINFALL AFTER THE PROLONGED DRY SPELL MAY ALSO CAUSE SLICK PAVEMENT SURFACES AND CAUTION IS ADVISED FOR MOTORISTS UPON FIRST ENCOUNTERING WET HIGHWAYS TODAY. RFG
Special weather statement, Oct 24, 8:40 AM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 840 AM EDT WED OCT 24 2007 NCZ024-025-040-041-076-077-241345- ORANGE-DURHAM-CHATHAM-WAKE-LEE-HARNETT- INCLUDING THE CITIES OF...CHAPEL HILL...DURHAM...PITTSBORO... RALEIGH...SANFORD...LILLINGTON 840 AM EDT WED OCT 24 2007 ....THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE WESTERN SECTIONS OF THE TRIANGLE... A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTH NORTHEAST ACROSS THE WESTERN SECTIONS OF THE TRIANGLE THROUGH 930 AM. THE HEAVIER SHOWERS AND STORMS WILL AFFECT SUCH PLACES AS PITTSBORO...APEX...CARY...JORDAN LAKE...RESEARCH TRIANGLE PARK...R D U AIRPORT...CHAPEL HILL...CARRBORO AND DURHAM. THE SHOWERS AND STORMS WILL PRODUCE ABOUT AN INCH OF RAIN IN LESS THAN HOUR. THE INITIAL ONSET OF THE RAIN WILL CAUSE SLICK SPOTS TO DEVELOP ON ROADS AND HIGHWAYS. ALSO STORM DRAINS MAY BE CLOGGED WITH TREE OR LEAF DEBRIS. THIS MAY CAUSE EXTENSIVE PONDING.
Special weather statement, Oct 24, 9:21 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 921 AM EDT WED OCT 24 2007 NCZ008-009-026-041-241415- FRANKLIN-GRANVILLE-VANCE-WAKE- 921 AM EDT WED OCT 24 2007 ...STRONG THUNDERSTORMS WILL MOVE FROM NORTHERN WAKE COUNTY INTO SOUTHERN GRANVILLE...VANCE... AND WESTERN FRANKLIN COUNTIES THROUGH 1015 AM EDT... AT 921 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF FALLS LAKE...OR ABOUT 10 MILES NORTH OF RALEIGH...MOVING NORTH NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PURNELL AROUND 930 AM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS AND LAWN FURNITURE COULD BE TOSSED AROUND. RAINFALL AMOUNTS MAY EXCEED ONE INCH DURING THE NEXT HOUR IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 8:54 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 39 min |
| Oct 24, 3:30 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Nash, Warren | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.